West Virginia, 2021

Hail in West Virginia, March 18, 2021

March 18, 2021 · NWS PBZ · 2 events in 1 county or zone

Thunderstorms were able to form in the warm sector of a surface low over the middle Ohio Valley, taking advantage of modest instability and shear. A couple of the storms managed to produce nickel to quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms were able to form in the warm sector of a surface low over the middle Ohio Valley, taking advantage of modest instability and shear. A couple of the storms managed to produce nickel to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 18, 4:21 PM EST, 30 minutes earlier.

Area forecast discussion, Mar 18, 4:21 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
521 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Rain will end north to south tonight as low pressure departs,
possibly mixing with or changing to snow before ending. Dry weather
is then expected Friday through the first half of next week under
high pressure.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
515pm update...For areas around and north of Pittsburgh, radar and
satellite imagery confirm the expected mid-level frontogenesis that
is generating a fairly stationary band of light to moderate rain.
This band will generally persist for a few hours before dropping
south coincident with the upper low moving southeast of the region.
The flash flood threat remains low due to lack of instability and
lack of higher accumulations from earlier rain, but will be worth
monitoring local areas of more intense banding and duration of those
bands, which may increase local rain rates and create brief issues in
poor drainage areas.

For areas around/south of Pittsburgh, a few thunderstorms are
attempting to develop along the sfc cold front, which is draped
along the Mason-Dixon line. The lack of heating and cold air
advancing southward should limit the severe threat and keep these
thunderstorms mainly in northeast WV. Storms are expected to decay
later this evening as cold air continues to overrun the region,
transitioning to more of the bands of rain.

Rest of the discussion...

The surface pressure gradient will tighten up as the surface low
passes to our south, and as high pressure sinks into the northern
Great Lakes. Wind gusts will pick up as a result, with gusts
generally between 30 MPH and 40 MPH. Boundary layer lapse rates do
steepen, but the inversion should remain low enough to lock even
stronger winds off of the surface, and thus will hold off on a wind
advisory.

The upper low will phase with a northern stream shortwave overnight
and move off of the Atlantic Seaboard tomorrow morning. Still have
PoPs dropping off quickly after 00Z, with mostly dry weather still
pictured by sunrise with surface ridging building in. Colder air
settles in behind the system, which will create a mix with/change to
snow overnight before precipitation ends. No significant accumulation
is pictured given the warm antecedent conditions and rapidly
decreasing moisture.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Surface high pressure will build across the northeast CONUS during
this period and persist through the weekend. This will lead to a dry
forecast, indeed with very little cloud cover once the clearing
process finishes up on Friday. After below average temperatures
Friday, readings will return to around 5 degrees above average by
Saturday as the air mass modifies a bit.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Ridging will build over the eastern CONUS into early next week as a
trough is carved out over the Rockies/Plains. This will result in
continued dry weather and a warming trend over our area through
Tuesday, when high temperatures will reach into the 60s for most
areas. For Wednesday and Thursday, the trough begins to weaken and
eject pieces of energy towards the Ohio Valley. This will bring rain
chances back for the end of the extended period, although
temperatures will remain above normal.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Poor flight conditions in widespread rain should continue through
this evening as low pressure crosses the region. Dry slotting and
reduced cloud cover may provide enough instability to promote
isolated tstms near KMGW through late afternoon in association with the
sfc low. Otherwise, while precipitation diminishes, NE wind should
also increase as high pressure builds, with gusts up to 30 kt late
today and tonight.

A rapid improvement to VFR and a clearing sky is expected overnight,
with gusty wind persisting through early Friday.

.Outlook...
VFR is expected thru the rest of the period under high pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Mar 18, 2:23 AM EST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
323 AM EDT Thu Mar 18 2021

OHZ057>059-068-069-PAZ031-075-076-WVZ004-012-021-509>514-190730-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
323 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and the northern panhandle of
West Virginia.

.DAY ONE...Today and tonight.

Isolated thunderstorms with strong wind gusts are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001>003-
190730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-
323 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 3:55 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
455 PM EDT Thu Mar 18 2021

WVZ012-021-509-182130-
Marion-Monongalia-Wetzel-
455 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONONGALIA...
EASTERN WETZEL AND MARION COUNTIES...

At 455 PM EDT, a strong thunderstorm was located near Jacksonburg, or
13 miles west of Mannington, moving northeast at 30 mph.

Locations impacted include...
Mannington...                     Barrackville...
Pine Grove...                     Fairview...
Hundred...                        Jacksonburg...
Rivesville...                     Grant Town...
Farmington...                     Smithfield...
Grangeville...                    Folsom...

LAT...LON 3944 8056 3943 8058 3945 8058 3944 8061
      3947 8065 3946 8067 3948 8067 3947 8069
      3947 8071 3951 8074 3953 8077 3972 8040
      3972 8026 3953 8008 3944 8033 3947 8049
      3946 8051 3943 8052 3943 8054
TIME...MOT...LOC 2055Z 240DEG 28KT 3949 8059

RACKLEY
Special weather statement, Mar 18, 4:38 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
538 PM EDT Thu Mar 18 2021

WVZ012-021-509-182215-
Marion-Monongalia-Wetzel-
538 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA...SOUTHEASTERN WETZEL AND MARION
COUNTIES...

At 538 PM EDT, a strong thunderstorm was located 7 miles southwest of
Mannington, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Winfield...
Barrackville...                   Monongah...
Fairview...                       Rivesville...
Grant Town...                     Farmington...
Worthington...                    Smithfield...

This includes Interstate 79 in West Virginia between mile markers 130
and 144.

LAT...LON 3941 8011 3940 8012 3939 8020 3944 8028
      3947 8048 3946 8051 3943 8052 3943 8054
      3944 8056 3943 8058 3945 8058 3945 8060
      3951 8063 3971 8017 3945 7994 3940 8003
      3939 8009
TIME...MOT...LOC 2138Z 251DEG 23KT 3947 8047

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
March 18, 4:51 PM EST
Where
Marion County, 0.53 mi W of Deep Vly
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.520, -80.390

Broadcast Media reported hail slightly less than a quarter.

Hail, Marion

When
March 18, 5:00 PM EST
Where
Marion County, 0.69 mi S of Monongah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.460, -80.220

Broadcast media reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948758, 948759.